Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Phoenix, AZ

July 17, 2023Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 17, 2023, 7:28 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2023, 7:28 PM MST (02:28 UTC)
Expired
Jul 17, 2023, 10:16 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 98 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3494 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WGUS55 KPSR 180228
FFWPSR
AZC007-180630-
/O.NEW.KPSR.FF.W.0005.230718T0228Z-230718T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
728 PM MST Mon Jul 17 2023

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 1130 PM MST.

* At 728 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Globe and Cutter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3348 11073 3332 11075 3330 11054 3337 11053
      3346 11052 3346 11054

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
2 follow-up statements
432 
WGUS75 KPSR 180404
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
904 PM MST Mon Jul 17 2023

AZC007-180630-
/O.CON.KPSR.FF.W.0005.000000T0000Z-230718T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
904 PM MST Mon Jul 17 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST THIS 
EVENING FOR GILA COUNTY...

At 904 PM MST, Thunderstorms that moved over the area earlier this 
evening produced between 1 and 3 inches of rain according to doppler 
radar estimates. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Globe and Cutter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3348 11073 3332 11075 3330 11054 3337 11053
      3346 11052 3346 11054

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
987 
WGUS75 KPSR 180516
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1016 PM MST Mon Jul 17 2023

AZC007-180526-
/O.CAN.KPSR.FF.W.0005.000000T0000Z-230718T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
1016 PM MST Mon Jul 17 2023

...FLASH FLOOD WARNING IS CANCELLED FOR GILA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3348 11073 3332 11075 3330 11054 3337 11053
      3346 11052 3346 11054

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 4:10 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 17, 4:10 PM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
410 PM MST Mon Jul 17 2023

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
A strong and persistent high pressure system will continue to
predominate through the week, resulting in near record temperatures
each day. An Excessive Heat Warning remains in effect across the
area with most places seeing widespread Major to Extreme HeatRisk.
Thunderstorm chances will mainly favor the higher terrain areas
today, but strong outflows capable of generating blowing dust will
be possible across the lower elevations later this afternoon and
evening.

&&

.DISCUSSION...
The high temperature at Phoenix Sky Harbor Airport has already
reached 110 degrees today, which makes 18 consecutive days with
highs at or above 110 degrees and ties the record set in June of
1974. Meanwhile, the low temperature this morning only fell to 95
degrees. This is one degree shy of the all-time record, though it
makes 8 straight days of 90+ degree lows, which breaks the previous
record set in 2020. In other words, it hasn’t dropped below 91
degrees over the past 8 days. Although the main weather concern
remains the long duration heat event, the focus will briefly shift
this afternoon to the potential for thunderstorm impacts.

Latest water vapor imagery and streamline analysis depict the
Monsoon High near the Arizona/New Mexico border. Upper-level
moisture continues to be transported northward along the western
periphery of the high, while further east across Arizona, surface
dewpoints are running above normal and remaining steady in the upper
50s. Latest mesoanalysis indicates abundant MLCAPE developing across
the Arizona lower deserts, though this is competing against
considerable CIN associated with a warm layer near 700 mb.
Nevertheless, lapse rates are quite steep and conditions will become
more favorable for convection with a few more hours of heating. This
is already apparent across the Mogollon Rim, where storms continue
to develop. Around the high, there is also an easterly component to
the steering flow, which will promote the propagation of cells out
of the higher terrain towards the lower deserts.

Latest HREF indicates the main area of concern stretches northward
from Pima County into Pinal and southern Maricopa County with
relatively high probabilities of strong wind gusts and an outflow
boundary. There is roughly a 70 percent chance of 35 mph wind gusts
and even a 30 percent chance of severe wind gusts in these areas.
Winds of this magnitude will be capable of producing localized
damage as well as dense blowing dust, in addition to providing lift
for additional isolated activity further north into portions of the
Valley.

&&

.PREVIOUS DISCUSSION...
Going forward through the week, we will continue to remain under the
influence of the strong subtropical ridge, allowing the dangerous
heat wave to persist. Widespread major to extreme HeatRisk will
continue to cover much of the CWA through the workweek as
temperatures remain well above normal. Everyone should continue to
take the proper precautions to protect against the heat to avoid any
heat-related illnesses. The Excessive Heat Warning has now been
extended through Friday for the lower deserts with lower confidence
beyond this point currently. Thunderstorm chances are expected to
mainly favor the southern Gila County high terrain through much of
this week, though it's possible we could at least see some outflows
push into the lower deserts. NBM PoPs increase across the lower
deserts once again going into next weekend..

&&

.AVIATION...Updated at 2305Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Abrupt wind shifts from outflow boundaries traveling from distant
storms will be the greatest weather hazard this evening. Models
continue to highlight ~50% chance of at least one outflow boundary
with wind gusts in excess of 30kt passing through the metro
generally within a 02-05Z time frame. Multiple outflows/wind shifts
may also be possible, but overall specfic forecast details remain
limited. Regardless, some lofted dust associated with the strongest
gusts may also be an impact before activity wanes towards late
evening. Timing of the typical overnight wind shift may be disrupted
by outflow boundaries.

Southeast California/Southwest Arizona including KIPL and KBLH:
No weather issues should affect SE California terminals through
Tuesday afternoon under mostly clear skies. Wind directions will
remain mostly out of the south with a tendecny for veering towards
the SW this evening. Occasionally higher gusts ~25kt would not be
uncommon at either aerodrome.

&&

.FIRE WEATHER...
Thunderstorm chances will increase across south-central Arizona
going through this afternoon and evening. The primary impacts with
any thunderstorms will be strong erratic outflow winds and
lightning. Chances for outflow winds in excess of 35 mph increases
to around 50-60% today across south-central Arizona. Chances for
wetting rain will be low (<10%). Well above average temperatures are
expected this weekend and much of next week with highs reaching 112-
120 degrees across the lower deserts. Overnight relief will be
limited with lows only falling to the mid-80s to mid-90s. Minimum
humidity will be around 10-20% this weekend with overnight Max RHs
around 30-50% for most areas. Outside of any thunderstorm impacts,
winds will tend to follow typical diurnal and terrain influences,
with occasional afternoon gusts up to 20-25 mph.

&&

.CLIMATE...

Record High Temperatures:

            PHOENIX        YUMA         EL CENTRO

July 17    116 (2005)    117 (2005)     121 (2005)
July 18    115 (1989)    117 (1960)     117 (2009)
July 19    116 (1989)    115 (2000)     117 (1978)

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Saturday for AZZ530>533-
     535-536.

     Heat Advisory until 8 PM MST Friday for AZZ557-558-563.

     Blowing Dust Advisory until 10 PM MST this evening for AZZ551-
     553-554-559.

     Excessive Heat Warning until 8 PM MST Friday for AZZ534-537>556-
     559>562.

CA...Excessive Heat Warning until 8 PM PDT Saturday for CAZ560>570.

&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Smith
AVIATION...18
FIRE WEATHER...Smith/Salerno
CLIMATE...Kuhlman

In the hours before

Special weather statement, Jul 17, 5:05 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
505 PM MST Mon Jul 17 2023

AZZ559-180045-
Sonoran Desert Natl Monument AZ-
505 PM MST Mon Jul 17 2023

...A strong thunderstorm will impact portions of Maricopa County
through 545 PM MST...

At 505 PM MST, Doppler radar was tracking a strong thunderstorm near
Kaka, or 37 miles southwest of Casa Grande, moving northwest at 10
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3252 11241 3271 11235 3268 11220 3253 11220
      3250 11221 3250 11233 3251 11240
TIME...MOT...LOC 0005Z 132DEG 8KT 3254 11223

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

GL
Special weather statement, Jul 17, 6:43 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
643 PM MST Mon Jul 17 2023

AZZ534-537-538-540>555-557>559-180345-
Fountain Hills/East Mesa-Sonoran Desert Natl Monument-Aguila
Valley-Mazatzal Mountains-Cave Creek/New River-Northwest Pinal
County-Tonopah Desert-East Valley-Southeast Valley/Queen Creek-Apache
Junction/Gold Canyon-Superior-Rio Verde/Salt River-West Pinal
County-Pinal/Superstition Mountains-North Phoenix/Glendale-South
Mountain/Ahwatukee-New River Mesa-Scottsdale/Paradise
Valley-Buckeye/Avondale-Central Phoenix-Deer Valley-Northwest Valley-
643 PM MST Mon Jul 17 2023

...STRONG GUSTY WINDS ALONG WITH BLOWING DUST WILL AFFECT PORTIONS
OF MARICOPA AND PINAL COUNTIES THROUGH 845 PM MST...

At 641 PM MST, radar indicated an outflow boundary located along a
line extending from near Queen Valley to near Estrella Sailport.
Movement was northwest at 20 mph.

Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities to less than a mile at times.

Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Peoria, Surprise, Avondale, Goodyear, Buckeye, Apache Junction, El
Mirage, Fountain Hills, Paradise Valley, Tolleson, Youngtown,
Waddell, and East Mesa.

This includes the following highways...
AZ Interstate 10 between mile markers 110 and 177.
AZ Interstate 17 between mile markers 195 and 228.
AZ Route 51 between mile markers 1 and 15.

LAT...LON 3396 11165 3375 11279 3294 11250 3325 11121
TIME...MOT...LOC 0141Z 157DEG 18KT 3332 11130 3310 11211

GL
Special weather statement, Jul 17, 6:49 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
649 PM MST Mon Jul 17 2023

AZZ558-560-562-563-180230-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
649 PM MST Mon Jul 17 2023

...A strong thunderstorm will impact portions of Gila and Pinal
Counties through 730 PM MST...

At 648 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 12 miles east of Globe, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Globe, San Carlos, and Cutter.

This includes AZ Route 70 between mile markers 256 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3338 11045 3324 11047 3316 11055 3339 11074
      3355 11052 3339 11042
TIME...MOT...LOC 0148Z 128DEG 10KT 3334 11054

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

GL

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:05 PM MSTSpecial Weather StatementPSR40 min
Jul 17, 6:21 PM MSTDust Storm WarningPSRPinal39 min
Jul 17, 6:43 PM MSTSpecial Weather StatementPSRMaricopa2 hr
Jul 17, 6:49 PM MSTSpecial Weather StatementPSRGila41 min
Jul 17, 6:57 PM MSTSevere Thunderstorm WarningPSRPinal33 min
Jul 17, 7:02 PM MSTSevere Thunderstorm WarningPSRGila43 min
Jul 17, 7:30 PM MSTSevere Thunderstorm WarningPSRPinal33 min
Jul 17, 8:25 PM MSTSpecial Weather StatementPSRGila35 min
Jul 17, 8:30 PM MSTSpecial Weather StatementPSR45 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.